Drug-induced acute liver failure and gastrointestinal complications


    loading  Checking for direct PDF access through Ovid

Abstract

The objective of this article is to describe adverse drug events related to the liver and gastrointestinal tract in critically ill patients. PubMed and other resources were used to identify information related to drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis in critically ill patients. This information was reviewed, and data regarding pathophysiology, common drug causes, and guidelines for prevention and management were collected and summarized. In cases in which data in critically ill patients were unavailable, data were extrapolated from other patient populations. Drug-induced acute liver failure can be caused by many drugs routinely used in the intensive care unit and may be associated with significant morbidity and mortality. Drug-related hypomotility and constipation and drug-related diarrhea are reported with many drugs, and these are common adverse drug events in critically ill patients that can substantially complicate the care of these patients. Drug-induced gastrointestinal bleeding and drug-induced pancreatitis occur less frequently, can range in disease severity, and can be associated with morbidity and mortality. Many drugs used in critically ill patients are associated with adverse drug events related to the liver and gastrointestinal tract. Critical care clinicians should be aware of common drug causes of drug-induced acute liver failure, gastrointestinal hypomotility, constipation, diarrhea, gastrointestinal bleeding, and pancreatitis, and should be familiar with the prevention and management of these diverse conditions.

    loading  Loading Related Articles